How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Veterinary
Satisfied Customers: 5774
Experience:  13 years of experience including dogs, cats, and pocket pets
58825837
Type Your Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

I am traveling with my dog and I left his Prednisone at home.

This answer was rated:

I am traveling with my dog and I left his Prednisone at home. He took 20 mg twice a day for 3 days, then 20 mg once a day for 3 days. Now he is supposed to take 20 mg every other day. Yesterday was the first day without the medicine. My mom takes 20 mg Pednisone for a stomach virus. Can I give him one of hers so that he is not without it. The vet said do not break the dosage he prescribed so I am scared if he does not have it.
Hello - I am Dr. Matt - I would be glad to help you with your question.

The prednisone that people and dogs take is basically the exact same drug therefore if your mom has the same dose of Prednisone (20 mg) that your vet prescribed for Hide, you can definitely give your mom's pill in place of the pills that you had at home.

I would not expect any differences with her medication to the one that your vet prescribed as long as it the same dose that vet had recommended given to him. You are also correct in that you will want to continue weaning him down off of the medication instead of just stopping the prednisone as stopping the medication can be harmful to him.

Hope this helps to answer your question - if not or if you have any more questions please feel free to reply by clicking on the "reply to" button. Thank you for your question!
Customer: replied 3 years ago.

Great! I just gave it to him. Even thought it is late should I count the med as given on Friday, meaning Thursday was his day w/o medicine. What I just gave him I'm going to count for Friday, then skip Saturday and administer the med again on Sun.



Also, he has been sneezing a lot, would that be a side effect? Thank you so much for your help!!Laughing


 


Samantha

Samantha,

Yes, that would be fine to give him the next dose on Sunday and count today as the Friday dose even though it is late in the day.

Some dogs can develop a mild upper respiratory infection from taking a steroid medication such as Prednisone as this medication can suppress his immune system slightly. If he continues to sneeze, has any nasal discharge or seems to act lethargic I would contact your vet as he may need an antibiotic in addition to the prednisone.

Customer: replied 3 years ago.

Great! I will call them first thing in the morning.


 


Have a great night.

You are welcome! You have a great night also.

Dr. Matt
Dr. Matt and 4 other Veterinary Specialists are ready to help you

Related Veterinary Questions